To the Editor. —
The recent article by Prisant et al1 draws attention to nifedipine GITS (gastrointestinal therapeutic system) (Procardia XL, Pfizer Inc, New York, NY)) bezoar formation in a patient with a gastroplasty that resulted in gastric outlet obstruction. We wholly agree with the authors' recommendation that clinicians should exercise caution in prescribing Procardia XL for patients who have had gastroplasty. In this regard, we would like to remind practitioners of the precaution statement listed in the Procardia XL Product Information that reads as follows:As with any other non-deformable material, caution should be used when administering PROCARDIA XL in patients with preexisting severe gastrointestinal narrowing (pathologic or iatrogenic). There have been rare reports of obstructive symptoms in patients with known strictures in association with the ingestion of PROCARDIA XL.
Gasperino JL. Procardia XL Bezoar. Arch Intern Med. 1992;152(4):880–881. doi:10.1001/archinte.1992.00400160160038
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.